Alabama, 2018

Hail and Damaging Winds in Alabama, May 20, 2018

May 20, 2018 · NWS HUN · 9 events in 3 counties and zones

A few pulse-type severe thunderstorms produced damage during the afternoon and early evening hours in northeast and north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A few pulse-type severe thunderstorms produced damage during the afternoon and early evening hours in northeast and north central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 12:54 PM CST, 36 minutes earlier.

Area forecast discussion, May 20, 12:54 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
154 PM CDT Sun May 20 2018

.NEAR TERM...(Tonight)
Issued at 153 PM CDT Sun May 20 2018

A generally active more summer like thunderstorm forecast is
expected through Thursday before a stronger system arrives late next
weekend. This could mean a wet Memorial Day Weekend, but with changes
in the timing of this system stay tuned for further updates over next
several days. Details below...

Convective initiation has already begun across the higher terrain of
TN/AL/GA as a result of lift from the northern sector of a weak mid-
level trough moving north on the westward flank of an Atlantic ridge.
Without any sustained lifting mechanism, this activity is pulse like
in nature. Instability remains high enough to support strong storms
with small hail, heavy rainfall, and gusty microburst winds of 40-50
MPH. These storms may continue into the evening mainly before
midnight. In addition, VIS satellite and radar imagery is showing a
southeastward moving outflow boundary moving towards the MS River
causing strong to severe updrafts over east AR/W TN. As this
activity and downstream convective cells develop over N MS, could
also see additional convective initiation from outflow boundaries and
typical summer time initiation where saturated air exists over NW
AL. This activity may also extend into the evening (and possibly into
early Monday morning). Have adjusted/retained POPs in the forecast
for that possibility through the overnight.

Otherwise, expect another muggy night with dewpoints in the mid 60s
and overnight lows in the mid to upper 60s. Patchy fog may also occur
around areas where cloud cover scatters enough for evaporative
cooling to take place, and may add to forecast for tonight.

.SHORT TERM...(Monday through Tuesday night)
Issued at 153 PM CDT Sun May 20 2018

By Monday the weak mid-level trough will be moving across Alabama and
Georgia, which with the prevailing maritime tropical airmass, will
mean even more areal coverage of showers and storms beginning in the
morning. There will likely be breaks in the cloud cover as evidenced
by the "upstream" convection occurring with the same trough over
GA/FL. So, surface temperatures will rise well above the convective
temperatures (low 80s) for surface based parcels during the
afternoon (current forecast high temps in mid 80s). With slight
inverted V signatures in the forecast soundings and the ample
instability, could see similar impacts as today with gusty winds up
to 50 MPH, frequent lightning, and even small hail. It will be more
difficult to see small hail given the high freezing levels, but with
an actual lifting mechanism in place, these updrafts may be more
sustained and stronger.

This thunderstorm activity should continue into Monday evening before
the trough dissipates and/or looses its structure across the
Southeast. Some of the models are showing a redevelopment of a mid-
level low/vort max with it within the weak ridging pattern across the
Southeast on Tuesday. However, even without that occurring, could
still see scattered storms again on Tuesday from the previous day's
outflow boundaries and lack of synoptic subsidence. Thus, have left
the higher chance POPs in for Tuesday as well. This thunderstorm
activity should then diminish in coverage after sunset on Tuesday
evening.

.LONG TERM...(Wednesday through Saturday)
Issued at 153 PM CDT Sun May 20 2018

By Wednesday into Thursday, a ridge begins to amplify slightly over
the Southeast, but subsidence is not strong enough to mitigate storm
development on both days. Temperatures should be slightly higher with
daytime highs more in the upper 80s, but little change in the
prevailing maritime tropical airmass will take place. Then, by
Memorial Day weekend, a fairly chaotic weather pattern develops with
a trough moving east across the Midwest Friday in differing
amplifications depending on the model/ensemble member. Meanwhile,
a tropical wave appears to develop over the Gulf of Mexico. The
interaction and timing of both of these lifting mechanisms could
bring widespread thunderstorms to the region for the whole weekend.
So, with the uncertainty did include lower POPs than what the
SuperBlend had which still has the area in high chance POPs while
temperatures remain about the same as the short term (in the 80s for
highs and mid to upper 60s for lows).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun May 20 2018

VFR conditions are expected to prevail across north AL/Southern
middle TN for at least the next 12 hours. However, there may be
isolated to scattered TSRA development between 21-00Z which would
act to lower the cig/vis in the vicinity of these storms. Am not
confident enough to include more than VCTS in the TAFs. In addition,
there could be MVFR cigs that move north from central GA/AL around
10-12Z. Additional storm development is also possible late in the
period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...SL.77
AVIATION...SL.77

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 20, 1:18 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
218 PM CDT Sun May 20 2018

ALZ001>010-016-TNZ076-096-097-211000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
218 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms will continue this afternoon and evening.
Gusty winds to 50 PH, small hail, lightning, and very heavy rainfall
will be the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are expected each day this week,
with the greatest coverage occurring from the late morning into the
early evening hours. Brief gusty winds, lightning, and heavy
rainfall will be the main threats with this activity.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, May 20, 11:59 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1259 PM CDT SUN MAY 20 2018

ALZ010-201830-
DeKalb AL-
1259 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB COUNTY UNTIL
130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little River Canyon National Preserve, moving west at 15 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Payne, Rainsville, Fyffe, Pine Ridge, Lebanon, Dog Town,
Collbran, Guest, Adamsburg and Peeks Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3437 8563 3436 8566 3434 8568 3426 8577
      3426 8581 3424 8581 3424 8584 3421 8585
      3445 8595 3449 8564 3440 8561
TIME...MOT...LOC 1759Z 073DEG 12KT 3438 8570

70/DD
Special weather statement, May 20, 12:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
137 PM CDT SUN MAY 20 2018

ALZ009-TNZ097-201915-
Jackson AL-Franklin TN-
137 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 215 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Huntland, or 15 miles south of Winchester, moving
southwest at 5 mph.

Penny size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Skyline, Hytop, Francisco, Princeton, Jericho, Estillfork and Larkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3499 8601 3479 8611 3486 8632 3493 8628
      3492 8627 3493 8626 3495 8627 3506 8621
TIME...MOT...LOC 1836Z 022DEG 5KT 3497 8615

70/DD
Special weather statement, May 20, 12:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
138 PM CDT SUN MAY 20 2018

ALZ010-201915-
DeKalb AL-
138 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB COUNTY UNTIL
215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fyffe, or near Rainsville, moving southwest at 20 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Payne, Rainsville, Crossville, Fyffe, Geraldine, Pine Ridge,
Lakeview, Dog Town, Collbran and Guest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3420 8603 3440 8612 3443 8611 3447 8606
      3447 8603 3448 8602 3449 8599 3449 8598
      3453 8580 3437 8570
TIME...MOT...LOC 1838Z 062DEG 17KT 3442 8584

70/DD
Special weather statement, May 20, 1:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
214 PM CDT SUN MAY 20 2018

TNZ096-201945-
Lincoln TN-
214 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY UNTIL 245
PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 7 miles northwest of Fayetteville. This storm was
nearly stationary.

Penny size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Petersburg, Howell, Mcburg, Harms, Mimosa, Camargo and
Boonshill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3521 8650 3504 8667 3519 8683 3526 8683
      3526 8682 3525 8675 3531 8668 3532 8662
TIME...MOT...LOC 1913Z 049DEG 4KT 3524 8665

70/DD
Special weather statement, May 20, 1:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
216 PM CDT SUN MAY 20 2018

ALZ008-010-201945-
Marshall AL-DeKalb AL-
216 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Geraldine, or 12 miles southwest of Rainsville, moving southwest at
25 mph.

Penny size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Albertville, Boaz, Crossville, Geraldine, Lakeview, McVille,
Hopewell, Skirum, Arona and Painter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3420 8596 3420 8611 3430 8622 3445 8596
      3432 8581
TIME...MOT...LOC 1915Z 047DEG 20KT 3434 8596

70/DD
Special weather statement, May 20, 1:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
229 PM CDT SUN MAY 20 2018

ALZ009-010-202015-
DeKalb AL-Jackson AL-
229 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henagar, or 13 miles northeast of Rainsville. This storm was nearly
stationary.

Penny size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Henagar, Sylvania, Ider, Pisgah and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3469 8561 3455 8574 3464 8596 3483 8575
TIME...MOT...LOC 1929Z 128DEG 3KT 3467 8575

70/DD

The radar

The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
May 20, 1:30 PM CST
Where
Dekalb County, 0.57 mi E of Skirum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.320, -85.960

Two large trees and power lines were knocked down on CR 20 near Dawson.

Thunderstorm Wind, Madison

When
May 20, 2:30 PM CST
Where
Madison County, 1.7 mi W of Fisk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.970, -86.610

A roof was blown off of a building between Bobo Section Road and U.S. Highway 231.

Thunderstorm Wind, Madison

When
May 20, 2:50 PM CST
Where
Madison County, 0.89 mi SE of Gladstone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.870, -86.640

A power pole was snapped near the intersection of Monroe Road and Pulaski Pike.

Thunderstorm Wind, Madison

When
May 20, 3:00 PM CST
Where
Madison County, 2.19 mi SE of Lily Flag
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.630, -86.540

A tree was knocked down across a power line on Todd Mill Road, causing a fire.

Hail, Franklin

When
May 20, 6:58 PM CST
Where
Franklin County, 0.69 mi N of Red Bay Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
34.460, -88.150

Hail up to penny sized was reported.

Hail, Franklin

When
May 20, 6:58 PM CST
Where
Franklin County, 2.82 mi NNE of Red Bay Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.490, -88.140

Quarter sized hail was reported on Jimmy Raper Road near CR 11.

Thunderstorm Wind, Franklin

When
May 20, 7:00 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.440, -88.140

A tree, power pole and power lines were knocked down in Red Bay.

Thunderstorm Wind, Franklin

When
May 20, 7:01 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.440, -88.140

A tree was knocked down on 1st Street.

Thunderstorm Wind, Franklin

When
May 20, 7:03 PM CST
Where
Franklin County, Red Bay Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.450, -88.150

A tree was knocked down on 6th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749250, 749252, 749253, 749254, 749248, 749249, 749255, 749256, 749257.